Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 43, NWS Kansas City, MO

April 9, 2015Cooper County, Howard County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2015, 3:09 PM CDT for Cooper County, Howard County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2015, 3:09 PM CDT (20:09 UTC)
Expired
Apr 9, 2015, 3:45 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cooper County, MO, Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 145 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 12:58 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS53 KEAX 092009
SVREAX
MOC053-089-092045-
/O.NEW.KEAX.SV.W.0043.150409T2009Z-150409T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOPER COUNTY IN CENTRAL MISSOURI...
  HOWARD COUNTY IN CENTRAL MISSOURI...

* UNTIL 345 PM CDT

* AT 308 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOONVILLE...
  AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FAYETTE...NEW FRANKLIN...FRANKLIN AND WOOLDRIDGE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 95 AND 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3900 9256 3897 9255 3892 9249 3885 9253
      3883 9295 3913 9284 3926 9256 3924 9243
TIME...MOT...LOC 2009Z 245DEG 48KT 3900 9277

HAIL...1.00IN
WIND...60MPH

$$

WELSH
2 follow-up statements
337 
WWUS53 KEAX 092023
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
323 PM CDT THU APR 9 2015

MOC053-089-092045-
/O.CON.KEAX.SV.W.0043.000000T0000Z-150409T2045Z/
COOPER MO-HOWARD MO-
323 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN HOWARD
AND NORTHEASTERN COOPER COUNTIES UNTIL 345 PM CDT...

AT 322 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
ROCHEPORT...AND MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN HOWARD COUNTY.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 102 AND 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3900 9256 3897 9255 3892 9249 3888 9253
      3889 9277 3917 9273 3926 9256 3924 9243
TIME...MOT...LOC 2023Z 245DEG 48KT 3908 9255

HAIL...1.00IN
WIND...60MPH

$$

WELSH
475 
WWUS53 KEAX 092038
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT THU APR 9 2015

MOC053-089-092049-
/O.EXP.KEAX.SV.W.0043.000000T0000Z-150409T2045Z/
COOPER MO-HOWARD MO-
338 PM CDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOWARD AND
NORTHEASTERN COOPER COUNTIES WILL EXPIRE AT 345 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3900 9256 3897 9255 3892 9249 3888 9253
      3889 9277 3917 9273 3926 9256 3924 9243
TIME...MOT...LOC 2039Z 245DEG 48KT 3917 9230

$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:26 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 9, 1:26 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT Thu Apr 9 2015

.MESOSCALE DISCUSSION...
Issued at 125 PM CDT THU APR 9 2015

Tornado watch box #39 now in effect for areas along/east of Route 65.
Cold front rapidly moving through the area with notable uptick in
convective development along its leading edge early this afternoon.
Quick look at latest SPC mesoanalysis page indicates prefrontal
environment now becoming moderately unstable with MLCAPE values on
the order of 1500-2000 J/kg. 0-1km bulk shear vectors are roughly 25
kts across central/northeastern Missouri this afternoon with 0-1 SRH
approaching 200 m2/s2. Current thinking is veered wind profiles
out ahead of the cold front will support supercell activity with
isolated tornadoes not out of question. Feature will continue moving
east very quickly which should allow for a quick trimming of counties
once the front clears the CWA.

&&

.DISCUSSION...
Issued at 348 AM CDT THU APR 9 2015

Today/Tonight: The approach of the upper trough and strengthening
low-level jet has aided in sufficient ascent to generate an increase
in convective development over the past 1-2 hours across parts of
the Central Plains and Mid Missouri Valley. With a strong low-level
inversion, much of this activity is rooted in elevated unstable
parcels, with modest MUCAPE on the order of 1500 J/KG and effective
deep layer shear of AOA 25-30 KTS. This environment may be
marginally supportive of a few stronger storms early this morning,
although large-scale storm organization is not expected in the next
few hours, and current radar trends would also support this
scenario. Still, expect convection to gradually increase during the
morning.

Current surface analysis point to low pressure near Great Bend, KS
with an accompanying cold front stretching southwestward, and near
stationary warm front northeast from the low situated over far
northwest Missouri near STJ. The surface low and cold front will
remain progressive today, reaching eastern Kansas by sunrise, and
exiting the CWA NLT mid-afternoon. The attention for today is
focused on convective potential along and ahead of the front later
this morning into the early afternoon. Most models maintain a fairly
stable near-surface layer through mid-morning, before a gradual
erosion of CIN occurs by late morning just ahead of the front.
Forecast reflects the anticipation of shallow convection to develop
along the cold front prior to midday just east of the KS/MO border.
Several high-res, convective-resolving models hint at convection
slow to mature with time as the front moves east, presumably a
function of initially modest instability and a slowly eroding cap.
This seems reasonable based on current mesoscale analysis and
upstream cloud debris delaying stronger insolation during the
morning. Primary concern will exist over the eastern quarter of the
forecast area by midday into the early afternoon. While the majority
of convection is expected to become mature just east of the CWA, a
few strong to briefly severe storms cannot be completely ruled out
over the far eastern sections of the CWA. With largely
unidirectional wind fields as surface winds veer ahead of the front
and the strong linear forcing along the front, convective mode
should feature short line segments. Any weather hazards with the
midday/afternoon storms should be hail AOB 1" diameter and brief
wind gusts around 50 mph.

Convection will clear the area by mid-afternoon, with dry conditions
for the remainder of the evening/night. With clear skies and cold
air advection behind the departing system, temperatures tonight
should fall into the middle to upper 30s across most areas.

Friday/Weekend/Extended: Little changes are expected in the upcoming
pattern, with periods of thunderstorms and above normal temperatures
with highs generally in the 70s. High pressure builds in on Friday,
with the coolest day in the near-term with highs in the middle 60s.
As the high shifts east for the weekend, warmer weather and a return
of southerly winds/moisture will commence. Thunderstorms will
develop over the Central Plains on Saturday, and some of this
activity along with additional convection along a cold front will
make its way into the forecast area late Saturday night into Sunday.
The front will push south on Monday, eventually ending chances for
precipitation. This front is expected to stall near southern
Missouri, and should lift back north as a warm front on Tuesday.
This will provide another shot for thunderstorms Tuesday into
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1215 PM CDT THU APR 9 2015

A cold front is currently making its way through the terminals area.
Not anticipating any precipitation or convective activity along the
front as it continues to move over the KS/MO border. Thunderstorms
may develop along the boundary during the afternoon hours, though this
will be well to the east of the terminal sites by the time any
convection initiates. The major concern is reduced ceilings along and
behind the frontal boundary. Upstream obs show MVFR ceilings to the
west with IFR ceilings to the NW. While a periodic dip into IFR
ceilings is possible, mostly expecting to see MVFR cigs through the
afternoon. These will gradually lift during the evening hours, though
NW winds will remain gusty. Overnight, winds will diminish with
clearing skies persisting through the remainder of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...32
DISCUSSION...Blair
AVIATION...Welsh
Hazardous weather outlook, Apr 9, 12:22 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1222 PM CDT THU APR 9 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101730-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1222 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF
 U.S. HIGHWAY 65. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH ANY
 ROBUST STORMS THAT DEVELOP.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 9, 2:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             4 E GREEN CASTLE        40.26N 92.80W
04/09/2015  M1.00 INCH       ADAIR              MO   TRAINED SPOTTER

&&

CGITRO
Local storm report, Apr 9, 3:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             2 ENE WIEN              39.67N 92.75W
04/09/2015  E1.00 INCH       CHARITON           MO   PUBLIC

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:32 PM CDTSevere Thunderstorm WarningEAXCarroll, Livingston43 min
Apr 9, 1:58 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton47 min
Apr 9, 2:32 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline43 min
Apr 9, 2:40 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph65 min
Apr 9, 2:50 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.